Ativan works very quickly, but it's only for occasional use. It makes you very drowsy, so some people take it to help them sleep. I tried it when my anxiety was very severe, and it didn't help with the anxiety at all, and only bought me a few hours of sleep. Depending on the case, it's probably better to look into a long-term medication. Ativan is the kind of thing they give you if you go into the emergency room having an anxiety attack. If you just have the occasional anxiety attack, Ativan is probably fine, but if you have generalized anxiety disorder (GAD), then a long-term medication is the way to go.
Sounds like Path has a pretty good grip on the situation and I can understand why the small print on the Ativan could make someone nervous -which is what the drug is supposed to help with! As a wise forum member once said -it's a "catch-22."
The important thing to remember is that our forum is comprised of the patients and sufferers of anxiety and related disoreders -and NOT of medical professionals. Therefore, the NEXT person you need to talk with, AJD, is your doctor! It may be that you really aren't comfortbale with the Ativan and perhaps something ELSE might be used. Or perhaps the doctor, based on the exam and your chart, feels you are at minimal risk for the bad side effects.
The very good thing about putting medication questions and answers on this forum is that it means people are taking an active role in their own health. I also believe that mental health professionals would benefit greatly from cruising this forum and seeing for themselves what people ask about and what they report. I think they would do a much better job by absorbing some of what is discussed here. Leaving the doctor's office is often like leaving an argument; you think of what you should have asked or said LATER.
Even though none of the members here is medically qualified to speak for or against a course of medication, we are emminently qualified to speak from experience about the nature of our disorder and how we or going about -or have at last achieved- our recovery. And that is HEAP big medicine.
Some years ago I told my shrink that he never told me about the side effect of the drug (Zoloft) I took at his direction. "What side effect do you mean?" he asked. "I took the drug -and everyone else got better!" I replied.
Avitan is the only drug I have been prescribed for my anxiety. My doctor first gave it to me about 2 years ago for the times when I just couldn't stop the panic attacks. In the last two years I have taken it maybe 10 times. I was never scared to take it until i joined this forum lol
There are a lot of people who have had some bad side effects, mainly those who are taking it daily. Me personally...I felt relief from my attack within about 15 minutes after taking one, and then I always got a great night sleep. The only side effect I had was they made me very tired the next day. I remember one time after I had taken one before bed, I had slept the whole night, did some cleaning for about an hour in the morning, and then slept all day until it was time to get the kids from school. I didn't like that..I have too much to do to be sleeping all day.
I also cut mine in half, so I'm not so drowsy, I can always take the other half if I need to.
I take Ativan, but very rarely. I got a little dizzy and wobbly the first time I took it. After that, I've been fine. I do get very sleepy and the effects (feeling calm and in control) lasts about two to three days. I only take it when I know I'm going to be confronted with something huge (ex: public speech, workshop, or etc).
It's not meant to be taken everyday; only when necessary. If you take it as directed, then you won't have any problems.
i have been on ativan for 20 years , i take only when i really really need it , never everyday. i might take it once every two or three months but i know its there if i need it , i have never had a bad side affect from it , ys it will help you sleep but i take in day time if i need to and i can still drive or what ever i need . if you need a long time med everyday klonopin is a great med and your body will never need more , as in ativan if taken ever day you will soon need more and more of the drug. check with your dr if you want to change to a med thats long term everyday. God bless you . Barbara
I took the generic form of Ativan, Lorazepam, a few years ago. I ended up having to go off of it because of my depression going sky high. It helped with manic/anxiety issues. I personally don't want to ever go through that again. That was just my experience. I'm not saying to go off of it.
I have been taking 0.5 mg of ativan every morning for years with no side affects or drowsiness. Have tried others and didn't like the way they made me feel. For me staving off the anxiety first thing in the morning keeps me in check all day. You also need to be able to turn those negative thoughts into positive.
Hello, wow alot of great comments. I am really having a bad go of it lately, I am not sleeping well, eating a bit but not much, and I cant seem to get control of my mind. It really is bad when I am at work, we have had alot of changes in the recent past and my managers are driver driver's and their expectations are sometmes not acheivable, with all of the changes in my job it has become much more difficult to do and I can't seem to stay focused. I end up getting a fast heart rate, sweating, and a bit light headed, I am thinking this is a panic attack along with axiety. Can anyone offer some helpful tips and/or a good medication that could help. I have tried Prozac, Buspar, Zoloft, & Welbutron.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.